Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS San Angelo, TX

September 21, 20185 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 1:24 PM CDT for 5 counties in Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 1:24 PM CDT (18:24 UTC)
Expired
Sep 21, 2018, 4:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Kimble County, TX, Menard County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 1:43 PM CDTFLASH FLOODSonora 10 W, TXLAW ENFORCEMENT REPORTS FLOODING ACROSS I-10 AT MILE MARKER 392. I-10 IS CLOSED WEST OF SONORA. US-277 NORTH OF SONORA IS ALSO CLOSED NORTH OF SONORA DUE TO FLOODING.
Sep 21, 1:49 PM CDTFLASH FLOODSonora 10 W, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM SONORA 10 W. LAW ENFORCEMENT REPORTS FLOODING ACROSS I-10 AT MILE MARKER 392. I-10 IS CLOSED WEST OF SONORA. US-277 NORTH OF SONORA IS ALSO CLOSED DUE TO FLOODING.
Sep 21, 3:54 PM CDTFLASH FLOOD1 Nnw Sonora, TXFACEBOOK POST FROM THE PUBLIC OF URBAN FLASH FLOODING IN DOWNTOWN SONORA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

206 
WGUS54 KSJT 211824
FFWSJT
TXC105-267-327-413-435-212115-
/O.NEW.KSJT.FF.W.0036.180921T1824Z-180921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
124 PM CDT FRI SEP 21 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southeastern Schleicher County in west central Texas...
  Western Kimble County in west central Texas...
  Southeastern Crockett County in west central Texas...
  Southwestern Menard County in west central Texas...
  Sutton County in west central Texas...

* Until 415 PM CDT.

* At 122 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Two to six inches of rain have
  already fallen. Additional rainfall amounts of two to four inches
  are possible in the warned area.

* Some locations that will experience flooding include...
  Sonora, Roosevelt, Fort Mckavett, US-277 Near The Sutton-
  Schleicher County Line, The Intersection Of Highway 163 And Ranch
  Road 1973, The Intersection Of Ranch Road 2596 And Ranch Road 864,
  Camp Sol Mayer, I-10 Near The Crockett-Sutton County Line.

This includes the following low water crossings ...
    crossings along SH 163...
    Toe Nail crossing San Saba River...
    Dunagan crossing San Saba River...
    River Road crossing North Llano River...
    crossings along County Road 401...
    County Road 260 crossing North Llano River...
    Russell crossing Rocky Creek and
    County Road 275 crossing North Llano River.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3094 9999 3029 9998 3029 10140 3065 10118

$$

SAK/JW
2 follow-up statements
107 
WGUS74 KSJT 211841
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
141 PM CDT FRI SEP 21 2018

TXC105-267-327-413-435-212115-
/O.CON.KSJT.FF.W.0036.000000T0000Z-180921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schleicher TX-Kimble TX-Crockett TX-Menard TX-Sutton TX-
141 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN SCHLEICHER...WESTERN KIMBLE...SOUTHEASTERN CROCKETT...
SOUTHWESTERN MENARD AND SUTTON COUNTIES...

At 135 PM CDT, Doppler radar indicated thunderstorms producing very
  heavy rain across the warned area. Two to six inches of rain has
  already fallen. Additional rainfall amounts of two to four inches
  are possible in the warned area.

At 1:30 PM CDT, law enforcement reported flooding across
Interstate 10 near Mile Marker 392. Interstate 10 has been
closed west of Sonora and US-277 is closed north of Sonora
in Sutton County due to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3094 9999 3029 9998 3029 10140 3065 10118

$$

SAK/JW
039 
WGUS74 KSJT 212026
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
326 PM CDT FRI SEP 21 2018

TXC105-212035-
/O.CAN.KSJT.FF.W.0036.000000T0000Z-180921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crockett TX-
326 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CROCKETT COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3082 10000 3029 9998 3029 10093 3063 10077

$$

TXC267-327-413-435-212115-
/O.CON.KSJT.FF.W.0036.000000T0000Z-180921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schleicher TX-Kimble TX-Menard TX-Sutton TX-
326 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN SCHLEICHER...WESTERN KIMBLE...SOUTHWESTERN MENARD AND
SUTTON COUNTIES...

At 325 PM CDT, heavy rain is occurring. Three to six inches of rain
has already fallen. An additional one to two inches is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3082 10000 3029 9998 3029 10093 3063 10077

$$

SAK/JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:28 PM CDT, 56 minutes earlier.

Area forecast discussion, Sep 21, 12:28 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1228 PM CDT Fri Sep 21 2018

.AVIATION...
/18Z TAFS/

Showers and storms continue across most of the West Central Texas
terminals early this afternoon. As a cold front moves into the
area this afternoon and early this evening, rain should continue
and whatever VFR conditions have returned will drop to at least
MVFR. Even after the bulk of the convection pushes east of the
area later tonight, IFR/MVFR low clouds, light rain, and fog may
linger well into the day on Saturday.

&&

.PREV DISCUSSION... /issued 645 AM CDT Fri Sep 21 2018/

AVIATION...
/12Z TAFS/

Look for very challenging flight weather, across all of West
Central Texas, through 12Z Saturday. Expect showers and
thunderstorms to produce very heavy rainfall; thus, visibilities
and ceilings will likely vary greatly and rapidly, between MVFR to
IFR.

PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/

SHORT TERM...
(Today and Tonight)

.Flash Flooding Possible...

This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.

LONG TERM...
(Saturday through Thursday)

.Continued Rain Potential...

The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  62  66  61 / 100  80  40  30
San Angelo 	 82  64  69  61 /  60  60  30  20
Junction 	 82  68  73  63 /  80  90  30  20
Brownwood 	 82  67  71  62 /  90 100  50  30
Sweetwater 	 77  60  66  62 / 100  60  30  20
Ozona      	 81  64  71  61 /  90  60  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 21, 11:37 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 AM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      ELDORADO                30.86N 100.60W
09/21/2018                   SCHLEICHER         TX   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED THROUGHOUT CENTRAL
            SCHLEICHER COUNTY DUE TO FLASH FLOODING.

&&

SAK/JW
Local storm report, Sep 21, 12:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLASH FLOOD      9 ENE ELDORADO          30.86N 100.60W
09/21/2018                   SCHLEICHER         TX   LAW ENFORCEMENT

            SO REPORTS VEHICLE STRANDED IN HIGH WATER
            OFF OF HIGHWAY 316 WITH ONE INDIVIDUAL STUCK
            ON ROOFTOP. WATER RESCUE UNDERWAY WITH
            HELICOPTER ENROUTE.

&&

SAK/JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:10 PM CDTRiver Flood WarningSJTRunnels19 hr
Sep 21, 12:09 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 21, 3:04 AM CDTAreal Flood AdvisorySJTCoke, Crockett, Irion, Sterling, Tom Green4 hr
Sep 21, 3:37 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green4 hr
Sep 21, 4:46 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Sep 21, 5:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
Sep 21, 6:18 AM CDTFlash Flood WarningSJTCrockett, Irion3 hr
Sep 21, 7:21 AM CDTFlash Flood WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green4 hr
Sep 21, 7:30 AM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr
Sep 21, 7:39 AM CDTAreal Flood AdvisorySJTTom Green111 min
Sep 21, 7:42 AM CDTAreal Flood AdvisorySJTHaskell2 hr
Sep 21, 8:34 AM CDTFlash Flood WarningSJTRunnels, Schleicher, Sutton, Tom Green3 hr
Sep 21, 11:09 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
Sep 21, 12:14 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr
Sep 21, 3:42 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton3 hr
Sep 21, 4:15 PM CDTAreal Flood WarningSJTSchleicher, Sutton4 hr
Sep 21, 5:12 PM CDTAreal Flood AdvisorySJTTom Green114 min
Sep 21, 5:38 PM CDTFlash Flood WarningSJTShackelford3 hr
Sep 21, 6:33 PM CDTAreal Flood AdvisorySJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.